Study Shows Common Bladder Medication Linked with Vision Loss

A widely prescribed drug for a bladder condition has now been linked to vision problems, according to a new study. The part of the eye affected appears to be the retina, the light-sensing tissue at the back of the eye that allows vision.

More than one million people in the United States are estimated to have intestinal cystitis, which causes chronic pain in the bladder and pelvis area. Elmiron is the only FDA-approved drug to treat the symptoms associated with the condition, and hundreds of thousands of patients have been exposed to the drug.

An initial report published in 2018 showed that the drug, Elmiron (pentosan polysulfate sodium), may be associated with retinal damage. Nieraj Jain, M.D. of Emory Eye Center in Atlanta led the study that showed how six patients who had been taking Elmiron for an average of 15 years had developed unusual changes in their macula. All six patients had no medical history or diagnostic tests that could explain the subtle but striking pattern of abnormalities. This study is what helped raise a warning that long-term use of Elmiron could damage the retina.

A Follow Up to Partial Findings

To follow up with these partial findings, three ophthalmologists conducted a review of patients at Kaiser Permanente in Northern California.
They found that approximately one-quarter of patients who took Elmiron showed significant signs of eye damage and that this medication toxicity could be mistaken for other known retinal conditions. These conditions include pattern dystrophy and age-related macular degeneration.

The research presented at the Annual Meeting of the American Academy of Ophthalmology showed how they started out the research process by looking at one patient in particular who was on long-term treatment of Elmiron and was misdiagnosed as having retinal dystrophy. This led the team to then examine Kaiser’s entire database of 4.3 million patients.

They found 140 patients who had taken an average of 5,000 pills of Elmiron over the course of 15 years. 91 patients of the 140 agreed to be part of the study and be examined. Twenty-two of the patients showed clear signs of toxicity. The rate of toxicity rose with the amount of drug consumed, from 11 percent of those taking 500 to 1,000 grams to 42 percent of those taking 1,500 grams or more.

“It’s unfortunate,” said Dr. Vora. “You have a patient with a chronic condition like interstitial cystitis, for which there is no cure and no effective treatment. They get put on these medications because it’s thought to have few side effects and few risks, and no one thinks about it again. And year after year, the number of pills they’re taking goes up and up.”

As it is still unclear how much medication will put a patient into a toxic level, Dr. Vora recommends patients who show no signs of toxicity to be screened for retina damage at least once a year. For those who do show any sign of toxicity, he recommends discontinuing the medication.
This research does show that if identified early, the damage to the retina could be mitigated by stopping the medication. If you are currently taking the medication Elmiron, speak to your doctor about possible toxicity, and your options.


Author Bio

About eight years ago, Mat Lecompte had an epiphany. He’d been ignoring his health and suddenly realized he needed to do something about it. Since then, through hard work, determination and plenty of education, he has transformed his life. He’s changed his body composition by learning the ins and outs of nutrition, exercise, and fitness and wants to share his knowledge with you. Starting as a journalist over 10 years ago, Mat has not only honed his belief system and approach with practical experience, but he has also worked closely with nutritionists, dieticians, athletes, and fitness professionals. He embraces natural healing methods and believes that diet, exercise and willpower are the foundation of a healthy, happy, and drug-free existence.

Advertisement

https://www.sciencedaily.com/releases/2019/10/191012141218.htm
https://www.ic-network.com/long-term-pentosan-elmiron-use-may-be-linked-to-retinal-disease/

Popular Stories